Crohn's Disease / Ulcerative Colitis Community
Bone concerns
About This Community:

This forum is an un-mediated, patient-to-patient forum for questions and support regarding Crohn’s Disease and Ulcerative Colitis issues such as: Abdominal Pain, Arthritis, Bleeding (Rectal), Blockage (Intestinal), Delayed Development (Children), Diagnosis, Diarrhea, Fissures, Gall Stones, Growth - Stunted (Children), Kidney Stones, Living With and Managing Crohn’s, Malnutrition, Medications – Drugs, Nutrition, Pregnancy, Protein Deficiency, Research, Skin Problems, Stress, Surgery, Symptoms, Tests, Treatments, Ulcerations – Sores, Weight Loss

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Bone concerns

I recently displayed some symptoms of colitis/ crohn's (awaiting diagnosis).
Including some knee pain, that is being assessed for signs of osteoporosis.

I have taken food supplements such as green tea for the last 3 years, and multi-vitamins on a daily basis.

I have recently become concerned with my facial appearance.
Is it possible for bone (specifically cheek-bones) to shrink? (i.e. decreased protrusion/ feel physically smaller). Resulting in the appearance of a sagging face.

I appreciate that this question may seem ludicrous, but specifically due to what could be osteoporosis I have developed genuine concerns.

The concerns I have are not really related to the density of the bones, but the physical size/appearance.

Many thanks
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
i understand your concern and believe me you are right, i was diagnosed with crohn's dx in 2003 the doctor explained to me that because of the dx and the lack of motility of your intestine you are not able to absorb the nutrients that you need so the lack of b12 and calcium in your body is greater than any other person as result of this i have developed osteoporosis on my spinal cord and femurs and suffer two broken legs and i have to be extracarefull not to fall or i will break my hip, i am only 27 years old and i feel like i am 90, also with crohn's you will develop joint problems and arthritis so you have to let the doctor now  your changes so you can be treated for it, one more thing if you are give steroids for the inflammation this will be very aggresive (aggressive) on your bones and the chance of developing a worse case of osteoporosis is greater, i do recommend for you to take b12 supplents and calcium with vit d, that is what i take and really helps and get bone density scans at least every 2 yrs

hope this help
Blank
Avatar_n_tn
Bone pain can be caused by a number of things, osteopoenia, osteporosis osteo-arthritis and may just be due to ageing (aging). However, osteo-arthritis is a known side effect of Crohn's.  I have osteopenia and osteo-arthritis, and bone density loss. Mine is caued by 30+ yrs of steroids and for 4 yrs, the breast cancer drug Arimidex, which does not protect the bones as tamoxifen does. My bc surgeon prescribed a bisphopshonate, Alendronic Acid (think it is called Zometa in the US) which I take once weekly, and Calcichew/Vit.D which I take twice daily. Both are to build up my bones and prevent further loss.  I am currently waiting for an appointment with a Professor of Endocrinology to see if I can have an annual infusion of a newer bisphosphonate, Zoledronic Acid as this has a much better prognosis in reducing fractures. I had 2 spontaneous fractures in my feet last summer, due to the bone loss, so it can be a serious condition.  My bc surgeon wants me to continue with the Arimidex as I had lymph node spread, but we need a second opinion with the Endocrinologist.

I have been having monthly B12 injections for some 25 yrs, since my Crohn's started around the terminal ileum, which is the only place in the body to metabolise it and I am unable to absorb B12 from tablets or food.

I do hope you don't have Crohn's or Ulcerative Colitis, but if you do, these diseases are now very treatable.

Liz.
Blank
Avatar_n_tn
Bone pain can be caused by a number of things, osteopoenia, osteporosis osteo-arthritis and may just be due to ageing (aging). However, osteo-arthritis is a known side effect of Crohn's.  I have osteopenia and osteo-arthritis, and bone density loss. Mine is caued by 30+ yrs of steroids and for 4 yrs, the breast cancer drug Arimidex, which does not protect the bones as tamoxifen does. My bc surgeon prescribed a bisphopshonate, Alendronic Acid (think it is called Zometa in the US) which I take once weekly, and Calcichew/Vit.D which I take twice daily. Both are to build up my bones and prevent further loss.  I am currently waiting for an appointment with a Professor of Endocrinology to see if I can have an annual infusion of a newer bisphosphonate, Zoledronic Acid as this has a much better prognosis in reducing fractures. I had 2 spontaneous fractures in my feet last summer, due to the bone loss, so it can be a serious condition.  My bc surgeon wants me to continue with the Arimidex as I had lymph node spread, but we need a second opinion with the Endocrinologist.

I have been having monthly B12 injections for some 25 yrs, since my Crohn's started around the terminal ileum, which is the only place in the body to metabolise it and I am unable to absorb B12 from tablets or food.

I do hope you don't have Crohn's or Ulcerative Colitis, but if you do, these diseases are now very treatable.

Liz.
Blank
Avatar_n_tn
Bone pain can be caused by a number of things, osteopoenia, osteporosis osteo-arthritis and may just be due to ageing (aging). However, osteo-arthritis is a known side effect of Crohn's.  I have osteopenia and osteo-arthritis, and bone density loss. Mine is caued by 30+ yrs of steroids and for 4 yrs, the breast cancer drug Arimidex, which does not protect the bones as tamoxifen does. My bc surgeon prescribed a bisphopshonate, Alendronic Acid (think it is called Zometa in the US) which I take once weekly, and Calcichew/Vit.D which I take twice daily. Both are to build up my bones and prevent further loss.  I am currently waiting for an appointment with a Professor of Endocrinology to see if I can have an annual infusion of a newer bisphosphonate, Zoledronic Acid as this has a much better prognosis in reducing fractures. I had 2 spontaneous fractures in my feet last summer, due to the bone loss, so it can be a serious condition.  My bc surgeon wants me to continue with the Arimidex as I had lymph node spread, but we need a second opinion with the Endocrinologist.

I have been having monthly B12 injections for some 25 yrs, since my Crohn's started around the terminal ileum, which is the only place in the body to metabolise it and I am unable to absorb B12 from tablets or food.

I do hope you don't have Crohn's or Ulcerative Colitis, but if you do, these diseases are now very treatable.

Liz.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Crohn's Disease / Ulcerative Colitis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank